Risk and Reward

Posted by: Admin Tags: There is no tags | Categories: Medical

May
19

medication badAs parents of children with special needs, we are always looking for ways to help our children. This is especially true if our kids have medical needs as well. I was recently reminded of this by a local family who are trying to help their nonverbal autistic son. However, before I begin, I wanted to say that this is not a judgment of anyone but rather a learning experience for all of us.
One of the latest “treatments” for severe autism especially for nonverbal kids is a drug called Namenda. This drug was originally tested for the treatment of Alzheimer disease. However, we find more and more doctors are prescribing it for autistic children. The list of side effects is definitely the who’s who of side effects but what alarmed me most was the following statement. Check with your doctor immediately if any of the following side effects occur: blurred vision, dizziness, headache, nervousness, pounding in the ears, tingling of the hands or feet.


My question for the doctor who prescribed this drug for a nonverbal autistic child is as follows. How does he expect the child to tell anyone if he is experiencing any of these side effects? They are not observable and a nonverbal child does not have the ability to communicate these experiences. Is this doctor being responsible or just taking a calculated risk?
What is worse, is that the FDA requested that Namenda’s manufacturer conduct two clinical trials in children ages 6 to 12 to evaluate the value of the drug in the treatment of autism. The results for both of these trials were released on the US FDA’s Web site in July 2014. In both trials there was no statistical difference between Namenda and an inactive placebo.
Another local family just did a 24 hour EEG on their nonverbal autistic son to see if he is having seizures. He is currently on 2 medical treatments whose possible side effects include seizures. If his doctors find that he is having seizures will they realize that it was a possible side effect of the medications or will they just prescribe seizure medication to treat the seizures? My fear is that it is the latter option.
There were a few families, that gave their children Risperdal . The children were doing amazing for the first few weeks and then they developed seizures and ticks. The children are no longer on Risperdal but are now taking anti-seizure medications.
Whenever a doctor wanted to prescribe a medication for Ethan, our biggest fear was side effects because we knew that he could not tell us what he was experiencing. As a result we tended to avoid any medication that had severe side effects that we could not observe.
Now before someone accuses me of being a hippie chick who is against medicine etc., let me put the record straight. I am not against medication but I do advocate understanding the risk reward tradeoffs before starting any medications and then keep reevaluating the risk reward tradeoff as you progress with the treatment using the medication. If say after 4 – 6 weeks you do not see a big enough change to warrant the risks then stop because the risks outweigh the rewards.
We are lucky to be living in the age of the internet and readily available information. Doctors are educated about new drugs by drug company representatives who are incentivized to sell more. They do not have the time to research on the internet. It is your responsibility to do the research, because ultimately you will reap the rewards and you will bear the risk.

By Dalia Shkedy – Ethan’s Mom

Leave a Reply

Required fields are marked *.